Flood, Knox
- When
- May 7, 12:30 PM CST to May 25, 2:00 PM CST
- Where
- Knox forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.128, -92.148 (the zone’s center; the record gives no point)
Several heavy rain events caused the Middle Fabius River to flood several times during the period. The river peaked a little more than 13 feet over flood stage at Monticello, MO on May 13.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Several heavy rain events caused the Middle Fabius River to flood several times during the period. The river peaked a little more than 13 feet over flood stage at Monticello, MO on May 13. Several roads were closed by the flooding and many acres of farmland went under water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 7, 4:37 AM CST, 7 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 500 AM CDT TUE MAY 7 2002 NO TIME FOR EXTENSIVE DISCUSSION. SGFNT SVR WX OUTBREAK CRAWING TO A CLOSE. LONGER TERM ISSUE IS STILL HVY PCPN EVENT OVR E CNTRL MO. WL CANCEL WATCH FOR REST OF CWA SHORTLY AND HV CANCELLED FLOOD WATCH FOR THIS MORNING. HWVR LOOKING FOR ANOTHER HVY RAIN/SVR WX EVENT LATER ON TDA/TNGT. MENTIONED HVY RAIN IN MOST ZONES AND WL LET DAY FCSTR IDENTIFY AREAS LATER ON. HWVR AS SFC LOW DPNS LLJ FCST TO INCR TO 50KT TNGT AND ANOTHER EPISODE FCST TO OCCUR. INTERACTION WITH OLD BNDRY WL COMPLICATE AREA OF CONCERN BUT LIKE THE AREA IDENTIFIED IN EXCESSIVE OUTLOOK. OF NEAR TERM INTEREST IF NEW LN DVLPG FROM 50W MKC TO 40S COU. WL KEEP A CLOSE EYE ON IT. DAY 2 JUST AS INTERESTING AS LOOKS LIKE CDFNT WL DVLP AND CREATE ANOTHER SQUALL LN TMW NGT. RE-INTRODUCED PCPN TO FCST FOR SUN/MON. MRF LOOKS LIKE A BROKEN RECORD WITH NMRS S/W RIDING ACROSS AREA AND AMPL PCPN AND PSBL SVR WX. HV KEPT FF WARNING IN EFFECT THROUGH EARLY THIS MORNING FM E CNTRL MO INTO W CNTRL IL FOR A DOZEN COUNTIES. .STL...FLOOD WATCH FOR TNGT AND TUE MRNG FOR ENTIRE CWA. PEDIGO
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 800 AM CDT TUE MAY 7 2002 THREATS THROUGH TONIGHT... THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT IN CENTRAL MISSOURI IN AND AROUND THE COLUMBIA AREA WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT FOR THE REST OF EASTERN AND CENTRAL MISSOURI AND SOUTHWEST AND WEST CENTRAL ILLINOIS. IN ADDITION TO THE THREAT OF DAMAGING WINDS AND LARGE HAIL...SOME OF THESE STORMS OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN ONCE AGAIN.. DISCUSSION... A DEEPENING LOW PRESSURE CENTER OVER THE CENTRAL PLAINS IS FORECAST TO INTENSIFY AS IT APPROACHES FROM THE WEST. IT SHOULD CREATE A WARM FRONT OVER CENTRAL MISSOURI WHICH WILL RIDE NORTHWARD TONIGHT TOWARD IOWA. MORNING SHOWERS AND THUNDERSTORMS NOW OVER CENTRAL MISSOURI WILL COMPLICATE AN ALREADY MESSY WEATHER PATTERN. BOUNDARIES LEFT OVER FROM THE MORNING ACTIVITY MAY ALLOW MORE STORMS TO DEVELOP OVER EASTERN MISSOURI AND PERHAPS IN ILLINOIS. HOWEVER THE BEST THREAT FOR SEVERE STORMS WILL BE FROM ACTIVITY DEVELOPING IN KANSAS AND NEBRASKA THIS AFTERNOON...RACING EAST INTO THE FORECAST AREA LATE TONIGHT. SINCE THE WET WEATHER OF THE PAST 24 HOURS HAS SATURATED THE GROUND IN MANY AREAS...ANY ADDITIONAL HEAVY RAINS TONIGHT WILL MAKE FLOODING A VERY REAL POSSIBILITY. OUTLOOK FOR WEDNESDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA AGAIN WEDNESDAY AND WEDNESDAY NIGHT. PEDIGO THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING OR ADVISORY PRODUCT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM KINGDOM CITY MO WIND DAMAGE
05/07/02 CALLAWAY DAMAGE TO POWER POLES AND
ROAD SIGN ON I-70 NORTH
OUTER ROAD. TIME
ESTIMATED.The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291257, 5291258.